Hormone therapy and heart disease

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

myjoey
New Member


Date Joined Nov 2008
Total Posts : 1
   Posted 11/10/2008 11:37 AM (GMT -6)   
Hi my name is Rhonda and this is my first post. My husband is awaiting biopsy, bone scar and cystoscopy to be done on Nov. 12. He had a previous biopsy in 2005 with a psa of 5.2. Biopsy was negative. After moving to new area saw another GP who referred him to different urologist when PSA rose in 2007 from 6.2 to 7.1. We did not realize at the time it had risen to over 7 and the new urologist did no further testing. One week ago my husband had a psa done and his reading was 140. We immediately called our original urologist who saw him on an urgent basis and on digital exam said " I don't like what I feel", and arranged the above mentioned further testing. We are understandably angry at the previous lack of further investigation and worried sick. My husband is havng a great deal of problems emptying his bladder, leaking etc. I am not sure as to the likely course of treatment. He has severe coronary artery disease and I had read somewhere? that hormone therapy can cause heart attacks. Anyone have any feedback or info on this He is 67 years old and his health otherwise is good. Although he has the CAD he is stable and has no angina. Thanks for any advice or information.

Tony Crispino
Veteran Member


Date Joined Dec 2006
Total Posts : 8128
   Posted 11/10/2008 1:28 PM (GMT -6)   
Hi Rhonda,
It is in the past now, but it appears there was another opportunity to biopsy. I haven't seen much documentation that indicates HT is causing heart attacks, it's not out of the question, but this is best left for the cardiologist and the oncologists. But stay positive. I know it is hard to right now, but it is the only way to go. Welcome to the best site on the web for caring and compassionate support. This is truly a great group of people. And we are sorry to, bud I am sure we all will gladly welcome you.

Tony


Age 46 (44 when Dx)
Pre-op PSA was 19.8
Surgery on Feb 16, 2007 @ The City of Hope
Post-Op Pathology: Gleason 4+3=7, positive margins, Extra Prostatic Extension (EPE)
Bilateral seminal vesicle invasion (SVI); Stage pT3b, N0, Mx
HT began in May, '07 with Lupron and Casodex 50mg (2 Year ADT)
IMRT radiation for 38 Treatments ending August 3, '07
Current PSA (September 17 '08): <0.1 ~ Undetectable!
 
You can visit my Journey at:
 
STAY POSITIVE!
 
 

Post Edited (TC-LasVegas) : 11/10/2008 10:13:44 PM (GMT-7)


don826
Veteran Member


Date Joined May 2008
Total Posts : 1010
   Posted 11/10/2008 8:31 PM (GMT -6)   
Hi Rhonda,

As a quadruple bypass patient I was very interested in the potential downside of hormone therapy on my heart. There are several papers that indicate some degree of caution should be exercised in cases of known CAD. A web search will turn up several. Also the Harvard Heart news letter had an article on this connection back earlier in the year. I pay close attention to this as I have had no problems since the original open heart surgery 10 + years ago and do not want any now. I have a family history of CAD and usually the first indication is fatal. Tony's advice to discuss this with your cardiologist is well placed. You should do so and, if possible, ask him to consult with the urologist.

Are you considering any other treatment?

Take care,
Don
Diagnosed 04/10/08
Age 58
PSA 21.5 (first and only test resulted from follow up visit to emergency room for kidney stone. first time for kidney stone too)
Gleason 4 + 3
DRE palpable tumor on left side
100% of 12 cores positive for PCa range 35% to 85%
Bone scan clear
Chest x ray clear
CT scan shows potential lymph node involvement in pelvic region
Started Casodex on May 2 and stopped on June 1, 2008
Lupron injection on May 15 and every four months for next two years
PSA test on July 14, 08 after 8 weeks hormone .82
Started IMRT/IGRT on July 10, 2008. 45 treatments scheduled
First 25 to be full pelvic for a total dose of 45 Gray to lymph nodes.
Last 20 to prostate only. Total dose to prostate 81 Gray.
Completed IMRT/IGRT 09/11/08.
Second Lupron shot 09/11/08
Next PSA test by oncologist 03/09
 
 


taiping
Regular Member


Date Joined Apr 2008
Total Posts : 62
   Posted 11/11/2008 11:35 PM (GMT -6)   
I went through 1-year of Intermittent Triple Androgen Blockade Therapy using Zoladex, Casodex (150 mg/day) and Avodart, and I'm not surprised there might be some correlation between hormone therapy and heart attacks since at times I felt quite unwell while on the hormone therapy. I suggest carrying out more research about this and closely question your oncologist.
 
Diagnosed: June 2007. Aged 61. PSA 19.6. DRE negative.
Biopsy: June 2007; 2 cores of 18 positive.
MRI and Bone Scan: Negative.
Pathology: 5% of 1 core, "Small focus" in another core +ve.
Gleason 3 + 3 = 6.
Clinical: PCa considered confined to prostate. Stage T1c.
Treatment: After considering RP and HD Brachy, decided on Intermittent Triple Androgen Blockade Therapy for 1-year, using ZOLADEX, CASODEX 150 mg/day, AVODART 0.5 mg/day. Start PSA 19.2 (July 2007).
Completed Intermittent TAB on 23 July 2008, continue with AVODART alone and monitor PSA every 3-months. Changed to PROSCAR in Sept 2008.
Current Status: PSA = 0.01 (October 2008).
PSA nadir 0.01 (October 2008).
---------------


Tony Crispino
Veteran Member


Date Joined Dec 2006
Total Posts : 8128
   Posted 11/12/2008 12:42 AM (GMT -6)   
taiping,
I noticed in your signature you switched from Avodart to Proscar some three months after you began intermittent TAB. Was there a better feeling about Finesteride during the maintenence period? I know a lot of talk that Proscar has a better early result. Long term info is still shady to me, but, I'm going to enter a vacation in May and a maintenance drug is likely.

Tony


taiping
Regular Member


Date Joined Apr 2008
Total Posts : 62
   Posted 11/12/2008 2:48 AM (GMT -6)   
Hello Tony,
 
I changed from AVODART to PROSCAR in September 2008, 3-months AFTER I completed the intermittent TAB in July 2008. I used AVODART throughout the 1-year on TAB.
 
There was really no very good reason that I'm aware of for the switch except (a) I know PROSCAR has been around longer so I hope the long term effects are better known, (b) I happen to know someone aged about 85 who's been on PROSCAR for years without any apparent problem, (c) my night time urination remained at about 2 times a night on AVODART, and I wondered if PROSCAR would work better (it hasn't yet), (d) generic PROSCAR is slightly cheaper than generic AVODART on Alldaychemist.com, (e) most of the men on the Leibowitz-Tucker study used PROSCAR, and (f) my oncologist (Dr Tucker) had no objection when I suggested the change to him.
 
My testosterone level is very low 3-months after TAB which probably accounts for the low PSA of 0.01. I will check the PSA & Testosterone again in January 2009 and compare the results with the Leibowitz-Tucker study of the first 100 men on TAB. Looks like my PSA/Testosterone may be below the rising curve of this study, which is fine by me, but if the numbers remain low I wonder if I might be able to stop the PROSCAR as well, at least for a time. I don't really want to take drugs if I can avoid it.
 
Hope this helps.
 
taiping
----------------
 
 
 
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, June 17, 2018 7:38 PM (GMT -6)
There are a total of 2,972,648 posts in 326,001 threads.
View Active Threads


Who's Online
This forum has 160831 registered members. Please welcome our newest member, Superifffic.
377 Guest(s), 9 Registered Member(s) are currently online.  Details
GreenBeans, trekkar, Froggy88, summer16, Sherrine, lymedriven, Alexandros96, straydog, Testinguser